Wyoming, 2015

Hail in Wyoming, June 14, 2015

June 14, 2015 · NWS UNR · 2 events in 2 counties and zones

Large hail accompanied a severe thunderstorm that tracked eastward across southern Campbell and Weston Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Large hail accompanied a severe thunderstorm that tracked eastward across southern Campbell and Weston Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 10:26 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 13, 10:26 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1126 PM MDT SAT JUN 13 2015

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 231 PM MDT SAT JUN 13 2015

UPPER LEVEL ANALYSIS HAS LONGWAVE TROF ACROSS THE WESTERN AND
CENTRAL CONUS WITH SHORTWAVE ENERGY EMBEDDED IN THE CYCLONIC FLOW.
ACROSS THE NORTHERN PLAINS...WEST TO SOUTHWEST FLOW IS PRESENT
WITH PARTLY CLOUDY SKIES. A FEW SHOWERS/WEAK STORMS HAVE DEVELOPED
OFF THE HIGHER TERRAIN OF THE BLACK HILLS THIS AFTERNOON. AT THE
SURFACE...A WEAK COLD FRONT BISECTS THE FORECAST AREA...WITH
SOUTHERLY WINDS AHEAD OF IT...AND NORTHERLY WINDS BEHIND IT.
TEMPERATURES RANGE FROM AROUND 70 IN GILLETTE...TO THE MID 80S
ACROSS SOUTH CENTRAL SOUTH DAKOTA.

UNSETTLED WEATHER WILL CONTINUE THIS WEEKEND AS ZONAL FLOW BRINGS
A SERIES OF WEAK DISTURBANCES ACROSS THE REGION. SHOWERS AND
STORMS LOOK TO CONTINUE THROUGH MUCH OF THE COMING WEEK AS THE
UNSETTLED WEATHER PATTERN CONTINUES.

FOR TONIGHT...SURFACE COLD FRONT WILL STALL OUT ACROSS THE SOUTH
DAKOTA PLAINS THIS EVENING. INSTABILITY LATE THIS AFTERNOON INTO
TONIGHT WILL BE GREATEST FROM THE BLACK HILLS EASTWARD...WHERE
SBCAPE VALUES OF 1000 TO AROUND 2000 J/KG ARE EXPECTED. SHEAR WILL
BE MOST FAVORABLE NEAR THE FRONT FOR ISOLATED STRONG
THUNDERSTORMS. THE BETTER CHANCES FOR PCPN WILL LIKELY SHIFT
FURTHER NORTH OVERNIGHT INTO EARLY SUNDAY AS WEAK ENERGY ALOFT IS
PROGGED TO SLIDE ACROSS SOUTHERN MT INTO NORTHERN SD AND ND.

ON SUNDAY...THE SURFACE COLD FRONT SHOULD SHIFT SLOWLY EAST OVER
SOUTH CENTRAL SD INTO WESTERN NEB...WITH THE BETTER CHANCES FOR
SHOWERS AND STORMS GRADUALLY SHIFTING TO SOUTHERN PORTIONS OF THE
CWA IN THE AFTERNOON AND EVENING AS WEAK SHORTWAVE ENERGY
INTERACTS WITH THE BOUNDARY. THE BETTER CHANCES FOR ISOLATED
STRONGER STORMS WILL BE NEAR THE FRONT OVER SOUTH CENTRAL SD
SUNDAY AFTERNOON. THE FRONT WILL EVENTUALLY MOVE SOUTH AND EAST OF
THE AREA SUNDAY NIGHT...WITH SHOWERS AND STORMS ENDING OVERNIGHT
OVER SOUTHERN PORTIONS OF THE CWA.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 231 PM MDT SAT JUN 13 2015

MODELS CONTINUE TO SHOW MEAN ZONAL FLOW ACROSS THE NORTHERN
PLAINS ON MONDAY AND TUESDAY. AN UPPER RIDGE DEVELOPS OVER THE
NORTHWESTERN CONUS ON WEDNESDAY WITH THE RIDGE SHIFTING EASTWARD
ACROSS THE NORTHERN PLAINS ON THURSDAY. ZONAL FLOW RETURNS ON
FRIDAY AND SATURDAY. AT THE SURFACE...HIGH PRESSURE WILL BE
LOCATED OVER THE DAKOTAS ON MONDAY WITH SOUTHERLY RETURN FLOW OVER
THE WESTERN PART OF THE FORECAST AREA. A WEAK UPPER SHORTWAVE WILL
CREATE A CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY AND MONDAY
NIGHT. A STRONGER WAVE WILL PASS ON TUESDAY WITH WELL-DEFINED
RETURN FLOW AND GOOD 850-700MB THETA-E ADVECTION. THIS SHOULD BE
THE BEST CHANCE OF WIDESPREAD PRECIPITATION IN THE LONG TERM WITH
HEAVY RAIN POSSIBLE OVER PARTS OF WESTERN SD. THERE IS THEN A
CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS OF THE
FORECAST AREA EACH DAY FROM WEDNESDAY INTO SATURDAY. TEMPERATURES
WILL BE NEAR AVERAGE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1120 PM MDT SAT JUN 13 2015

SHRA/TSRA WILL CONTINUE TO MOVE ACROSS NORTHEASTERN
WYOMING/WESTERN SOUTH DAKOTA OVERNIGHT...THEN INTO CENTRAL SOUTH
DAKOTA SUNDAY MORNING. MVFR CIGS/IFR VSBY WITH THE TSRA. AREA OF
MVFR/IFR CIGS WILL DEVELOP IN THE WAKE OF THE SHRA/TSRA
OVERNIGHT...AND WILL AFFECT THE KGCC AND KRAP TERMINALS. LOCAL
LIFR CONDITIONS POSSIBLE FOR THE BLACK HILLS. CIGS WILL BE SLOW TO
IMPROVE SUNDAY MORNING...WITH MVFR CIGS LINGERING INTO EARLY
SUNDAY AFTERNOON. ADDITIONAL SHRA/TSRA POSSIBLE DURING THE DAY
SUNDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...10
AVIATION...7
Hazardous weather outlook, Jun 13, 5:46 AM MST, 18 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
646 AM MDT SAT JUN 13 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
646 AM MDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THIS
AFTERNOON AND TONIGHT AS A COLD FRONT SLOWLY CROSSES THE AREA. ISOLATED
STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO EARLY THIS EVENING...MAINLY ACROSS THE BLACK HILLS AREA AND
THE WESTERN SOUTH DAKOTA PLAINS. HAIL AND GUSTY WINDS CAN BE
EXPECTED WITH ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM SUNDAY THROUGH
MUCH OF NEXT WEEK. ISOLATED STRONG TO MARGINALLY SEVERE STORMS ARE
POSSIBLE ON SUNDAY ACROSS PORTIONS OF SOUTHWEST INTO SOUTH
CENTRAL SOUTH DAKOTA DURING THE AFTERNOON AND EARLY EVENING.
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE MONDAY
NIGHT INTO TUESDAY AS A STRONGER UPPER LEVEL SYSTEM CROSSES THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 13, 9:56 PM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1056 PM MDT SAT JUN 13 2015

WYZ054-055-140545-
SOUTHERN CAMPBELL WY-NORTHERN CAMBELL WY-
1056 PM MDT SAT JUN 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 1145 PM MDT...

AT 1056 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF POWDER RIVER REST AREA...OR 25 MILES SOUTHWEST OF
GILLETTE...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GILLETTE AND GILLETTE AIRPORT.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 97 AND
127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4437 10553 4433 10550 4406 10538 4392 10600
      4421 10602
TIME...MOT...LOC 0456Z 241DEG 27KT 4410 10594

CARSTENS
Local storm report, Jun 13, 10:46 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1146 PM MDT SAT JUN 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     TSTM WND GST     25 NNE WESTON           44.97N 105.14W
06/13/2015  M68 MPH          CAMPBELL           WY   MESONET

&&
Special weather statement, Jun 13, 11:30 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 AM MDT SUN JUN 14 2015

WYZ054-140715-
NORTHERN CAMBELL WY-
1230 AM MDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 115
AM MDT...

AT 1230 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF ECHETA...OR 19 MILES WEST OF GILLETTE...MOVING EAST AT
40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GILLETTE AND GILLETTE AIRPORT.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 110 AND
134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4423 10599 4442 10596 4444 10536 4420 10534
TIME...MOT...LOC 0630Z 270DEG 36KT 4433 10586

CARSTENS
Local storm report, Jun 13, 11:48 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1248 AM MDT SUN JUN 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     HAIL             18 NE WRIGHT            43.93N 105.25W
06/14/2015  E1.25 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&
Special weather statement, Jun 14, 12:14 AM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
114 AM MDT SUN JUN 14 2015

SDZ012-024-025-WYZ057-071-140800-
NORTHERN FOOT HILLS SD-BUTTE SD-NORTHERN BLACK HILLS SD-
WYOMING BLACK HILLS WY-NORTHEASTERN CROOK WY-
114 AM MDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE...WESTERN
BUTTE AND NORTHEASTERN CROOK COUNTIES UNTIL 200 AM MDT...

AT 113 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF ALZADA TO 7
MILES NORTHEAST OF SUNDANCE...AND MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPEARFISH...BELLE FOURCHE...SAINT ONGE...COLONY...BEULAH...
FRUITDALE...ALADDIN...BELLE FOURCHE RESERVOIR AND NORTHEASTERN
SPEARFISH CANYON.

THIS INCLUDES...
 INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 1 AND 20.
 INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 194 AND 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4511 10368 4446 10369 4445 10433 4500 10437
      4501 10404 4508 10403
TIME...MOT...LOC 0713Z 264DEG 25KT 4499 10428 4449 10427

CARSTENS

The radar

The Rapid City radar (KUDX), 205 km away, was scanning. The volume nearest the first event began at 07:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
June 14, 12:45 AM MST
Where
Campbell County, 8.81 mi NE of Wright
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.840, -105.365

Hail, Weston

When
June 14, 2:45 AM MST
Where
Weston County, 3.99 mi NNE of Newcastle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.900, -104.180

Hail to quarter size covered the ground and stripped leaves from trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576311, 576312.